Alert archive / Oregon / Freeze Warnings in 2008

Freeze Warning 13, NWS Medford, OR

April 18, 20085 counties in Oregon

NWS Medford, OR issued this freeze warning at Apr 18, 2008, 3:32 AM PDT for 5 counties in Oregon. It took effect at Apr 19, 2008, 3:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2008, 3:32 AM PDT (10:32 UTC)
In effect from
Apr 19, 2008, 3:00 AM PDT
Expired
Apr 19, 2008, 8:00 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 181032
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
332 AM PDT FRI APR 18 2008

ORZ023-024-026-181845-
/O.NEW.KMFR.FZ.W.0013.080419T1000Z-080419T1500Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
332 AM PDT FRI APR 18 2008

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT SATURDAY. 

AN UNSEASONABLY COLD AIR MASS MOVING INTO THE REGION WILL CAUSE
TEMPERATURES IN THE INLAND VALLEYS WEST OF THE CASCADES TO FALL TO
NEAR OR BELOW FREEZING BY SATURDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

SVEN
2 follow-up statements
000 
WWUS76 KMFR 181826
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1126 AM PDT FRI APR 18 2008

ORZ023-024-026-190130-
/O.CON.KMFR.FZ.W.0013.080419T1000Z-080419T1500Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
1126 AM PDT FRI APR 18 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SATURDAY. 

AN UNSEASONABLY COLD AIR MASS MOVING INTO THE REGION WILL CAUSE
TEMPERATURES IN THE INLAND VALLEYS WEST OF THE CASCADES TO FALL
TO NEAR OR AT FREEZING BY SATURDAY MORNING. LOW TEMPERATURES ARE
EXPECTED TO BE AROUND 32 TO 35 DEGREES FOR MOST VALLEY LOCATIONS WITH
LOCALIZED BELOW FREEZING CONDITIONS POSSIBLE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

CC
000 
WWUS76 KMFR 190143
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
643 PM PDT FRI APR 18 2008

ORZ023-024-026-191500-
/O.CON.KMFR.FZ.W.0013.080419T1000Z-080419T1500Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
643 PM PDT FRI APR 18 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
SATURDAY. 

AN UNSEASONABLY COLD AIR MASS MOVING INTO THE REGION WILL CAUSE
TEMPERATURES IN THE INLAND VALLEYS WEST OF THE CASCADES TO FALL
TO AROUND FREEZING BY SATURDAY MORNING. LOW TEMPERATURES ARE EXPECTED
TO BE AROUND 32 TO 35 DEGREES FOR MOST VALLEY LOCATIONS WITH
LOCALIZED BELOW FREEZING CONDITIONS POSSIBLE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

STOCKTON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Apr 18, 3:22 AM PDT, 10 minutes earlier.

Area forecast discussion, Apr 18, 3:22 AM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
322 AM PDT FRI APR 18 2008

.DISCUSSION...AN ABRUPT TRANSITION TO SEMI-WINTER CONDITIONS IS
WAITING IN THE WINGS AS FLATTENED RIDGE PATTERN TRANSITIONS TO AN UPPER
LEVEL TROUGH PATTERN. VERY TIGHT GRADIENT ALONG THE EXTREME
NORTHERN CALIFORNIA COAST WILL CONTINUE GUSTY NORTHERLY WINDS IN
THE COASTAL WATERS TODAY. NNW ALIGNED 100KT JET UPWIND OF THE
UPPER LEVEL TROUGH EXTENDS WELL INTO THE GULF OF ALASKA BY
SATURDAY MORNING...USHERING A UNSEASONABLY COLD AIR MASS AND
BRINGING SNOW LEVELS NEAR...OR DOWN TO...MANY WEST SIDE VALLEY
FLOORS BY SATURDAY MORNING. SHOWERS SHOULD BE SCATTERED ENOUGH TO
ALLOW DECENT COOLING AND HAVE ISSUED A FREEZE WARNING FOR THE
WEST SIDE INTERIOR VALLEYS. BY SATURDAY AFTERNOON AREA IS IN LEFT
EXIT REGION OF STRENGTHENING TO 120KT JET AND ONSHORE FLOW ALL THE
WAY UP THE COLUMN. WITH SATURATED COLUMN TOPPED BY -37C COLD POOL
AT 500MB AND GFS NEGATIVE LIS OVER THE WEST SIDE HAVE ADDED
CHANCE TS ON SATURDAY AFTERNOON INTO THE EVENING. THE DEEP SHOWERY
NATURE OF PRECIPITATION SATURDAY AFTERNOON WILL CAUSE POSSIBLE LOCALIZED
AMOUNTS THAT COULD BE MUCH HIGHER THAN THE PREVAILING TOTALS. JET
AXIS REMAINS ALIGNED NNW AND OF THE COAST INTO EARLY NEXT
WEEK...WITH SHOWERS REMAINING AS WELL.

&&

.AVIATION...MVFR WITH ISOLATED IFR CONDITIONS IN HEAVIER SHOWERS
PREVAIL OVER THE WEST SIDE WITH VFR TO MVFR CONDITIONS EAST OF THE
CASCADES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 3 AM TO 8 AM PDT SATURDAY FOR ORZ023-ORZ024-
     ORZ026.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
     PDT SATURDAY FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT SUNDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-PZZ370.

SVEN
Hazardous weather outlook, Apr 17, 5:24 AM PDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
524 AM PDT THU APR 17 2008

ORZ024-026-171445-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
524 AM PDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FROST ADVISORY IS IN EFFECT UNTIL 8 AM PDT TODAY. SEE MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Freeze Warnings in Oregon, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.